A 67-year-old obese (body mass index, 34) white man has had type 2 diabetes mellitus for the past 8 years. The disease was originally diagnosed on the basis of a routine fasting plasma glucose level of 156 mg/dL and responded well to initiation of a nutrition and exercise plan. The hemoglobin A1C value decreased from 8.8% at diagnosis to 6.9% after 6 months of nutrition therapy and a 5.5-kg (12-Ib) weight loss. After 2 years, the hemoglobin A1C increased to 8.1%; therapy with glyburide, titrated up to 10 mg/d, was started. The hemoglobin A1C value then decreased 6.6% and remained less than 7% until 1 year ago. At that time, the patient noted a 7 kg (15-Ib) weight gain and some symptoms of distal paresthesias. The hemoglobin A1C had increased to 7.7%. The patient is counseled to intensify diet and exercise to lose 7kg (15 Ib). What is the most appropriate additional intervention at this time?
A. Add repaglinide therapy before breakfast and dinner
B. Increase the glyburide dosage to 10 mg twice daily
C. Discontinue glyburide therapy and begin metformin therapy
D. Add metformin therapy to the current glyburide regimenE. Switch from glyburide therapy to glipizide therapyOldNew